Be wary of ‘game-changers:’ Use drugs wisely and safely


Leave a Comment

Enter the debate: reply to an existing comment
2 comments

  1. Ediriweera Desapriya

    Over 40% of trauma patients 45 years and older were receiving 5 or more medications at the time of their injury (1). There are many definitions on polypharmacy exist in the literature, but as emphasized by the Lotfipour and Vaca (2) there is little disagreement about the effects medications can have on the daily functional aspects of our senior citizens. As Lococo and Staplin (3) noted that the physicians who routinely care for them may not be giving enough consideration to the cognitive and motor impairment attributable to polypharmacy’s placing older adults at increased collision risk (2, 3). Polypharmacy effects on falls, activities of daily living, cognitive agility, and driving fitness, coupled with older adult physiologic changes, can have a significant impact on our health care system. AGS Beers Criteria® includes lists of certain medications worth discussing with vulnerable elderly older drivers because they may not be the safest or most appropriate options for these injury prone high risk driver populations.
    References:
    (1). Evans DC, Gerlach AT, Christy JM, et al. Pre-injury polypharmacy as a predictor of outcomes in trauma patients. Int J Crit Illn Inj Sci. 2011;1(2):104-109. doi:10.4103/2229-5151.84793
    (2). Lotfipour S, Vaca F. Commentary: Polypharmacy and older drivers: beyond the doors of the emergency department (ED) for patient safety. Ann Emerg Med. 2007;49(4):535-7.
    (3). Lococo K. and Staplin L. Literature Review of Polypharmacy and Older Drivers: Identifying Strategies to Study Drug Usage and Driving Functioning Among Older Drivers, National Highway Traffic Safety
    Association (NHTSA, 2006) Publication No. DOT HS 810558.

  2. Wende

    Please also speak to your pharmacist! We are the medication experts and are especially knowledgeable about drug interactions. We are actually trained in deprescribing and can help with tapering a meducation to a lower dose or discontinue it.

Submit a comment